Iowa, 2004

Flooding in Iowa, June 11, 2004

June 11, 2004 · NWS DVN · 2 events in 2 counties and zones

See write up under 06/01/04.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under 06/01/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 3:15 PM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 10, 3:15 PM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT THU JUN 10 2004

.SYNOPSIS...STATIONARY FRONT ACROSS IOWA INTO NORTHERN ILLINOIS TO
REMAIN THERE OVERNIGHT. THUNDERSTORM COMPLEX TO DEVELOP IN THE
PLAINS TONIGHT TO ARRIVE LATE TONIGHT BRINGING ANOTHER ROUND OF
RAIN. THUNDERSTORMS TO REDEVELOP IN THE AFTERNOON FRIDAY WITH
DAYTIME HEATING. POTENTIAL DOES EXIST LATE FRIDAY AFTERNOON AND
EVENING FOR SEVERE STORMS TO DEVELOP.

&&

.SHORT TERM...(TONIGHT AND FRIDAY)...
STATIONARY FRONT ACROSS THE EXTREME NORTH PART OF THE CWFA TO REMAIN
THERE OVERNIGHT. MODELS INDICATE AN MCS TO FIRE TONIGHT BUT THE
QUESTION IS WHERE. LIKELY AREA TO BE IN NEBRASKA WHERE THE LLJ IS
THE STRONGEST AND THEN MOVE ROUGHLY ALONG THE FRONT BRUSHING THE
NORTHERN CWFA LATE TONIGHT AND FRIDAY MORNING.

MODELS HAVE MANY SUBTLE DIFFERENCES BETWEEN THEM ON FRIDAY. HOWEVER
ALL AGREE ON THE ATMOSPHERE DRYING OUT DURING THE DAY. IF PLENTY OF
DIURNAL HEATING CAN TAKE PLACE...THUNDERSTORMS TO FIRE AGAIN DURING
THE AFTERNOON. FAVORABLE SHEAR PROFILES INDICATE STORMS WILL BE
ROTATING. KEY FACTOR IS WILL THERE BE AN OUTFLOW BOUNDARY OVER THE
AREA. IF THERE IS ONE...POTENTIAL THEN EXISTS FOR SIGNIFICANT SEVERE
STORMS TO DEVELOP DURING THE LATE AFTERNOON HOURS. IN HOUSE
CALCULATIONS SUGGEST POTENTIAL OF STRAIGHT LINE WINDS OVER 80 MPH
WITH BASEBALL SIZED HAIL IF TEMPS CAN GET INTO THE UPPER 80S WITH
DEW POINTS AROUND 73. TORNADO COULD ALSO OCCUR WITH POTENTIAL
RANGING FROM F1 TO F3. HOWEVER...ONCE AGAIN...THIS IS ALL DEPENDENT
ON AN OUTFLOW BOUNDARY BEING OVER THE AREA AND HOW MUCH HEATING CAN
TAKE PLACE DURING THE DAY. IF NO OUTFLOW BOUNDARY IS PRESENT AND IF
HEATING ONLY GETS US INTO THE LOWER 80S...SEVERE POTENTIAL TO BE
GREATLY REDUCED IF NOT ELIMINATED.     ...08...

.LONG TERM...
(SATURDAY THROUGH MONDAY)...
MODELS ARE IN GOOD AGREEMENT THAT H5 S/W AND WEAK SURFACE WAVE WILL
MOVE THROUGH CWA FRIDAY NIGHT. ETA FCST SOUNDINGS ARE SHOWING VERY
UNSTABLE AIR AHEAD OF THE SYSTEM WITH CAPES OVER 3K J/KG AT KBRL
BY LATE AFTERNOON.  WITH AMOUNT OF INSTABILITY AND GOOD MID LEVEL
FORCING...EXPECT A SEVERE WEATHER EVENT FOR THE CWA FRIDAY EVENING.
CURRENT THINKING HERE IS THAT LINEAR WIND PROFILES DURING THE
EVENING SUGGEST A DAMAGING WIND EVENT AS A SQUALL LINE SWEEPS ACROSS
THE CWA. LARGE HAIL WILL ALSO BE A THREAT AS MID LEVELS DRY
SIGNIFICANTLY THE NEXT 24 HOURS.  SYSTEM SHOULD MOVE TO OUR EAST BY
SATURDAY MORNING AND WILL HOLD ON LINGERING SHRA WORDING IN THE NERN
SECTIONS.  MORE S/W ENERGY MOVES OUT OF THE MEAN MID LEVEL WRN U.S.
TROF SATURDAY EVENING.  BOTH THE ETA AND THE GFS SHOW A SURFACE LOW
DEVELOPING OVER CNTRL KS AHEAD OF THE S/W BY SATURDAY EVENING.  FLOW
AHEAD OF THE DEVELOPING LOW WILL FOCUS LOW LEVEL MOISTURE
CONVERGENCE OVER NERN KS/SERN NE CREATING THE POTENTIAL FOR MCS
DEVELOPMENT SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT SHIFTING
MEAN H5 TROF  EAST INTO THE PLAINS BY SUNDAY...BUT ARE HAVING
TROUBLE RESOLVING SMALL SCALE FEATURES MOVING THROUGH THE BASE OF
THE TROUGH. FOR NOW WILL GO WITH A BROAD BRUSH 30 POPS FOR SUNDAY
NIGHT INTO MONDAY.

LONG TERM...(TUESDAY THROUGH THURSDAY)...
MODELS DIFFERENCES BECOME MORE APPARENT BY MIDWEEK WITH RESPECT TO
VARIOUS SOLUTIONS ON HOW THE MID LEVEL FLOW EVOLVES DURING THE
PERIOD.  WITH LITTLE CONSISTENCY BETWEEN MODELS WILL STAY CLOSE TO
PREVIOUS FORECAST KEEPING DRY WEATHER FOR TUESDAY AND CHANCE POPS
FOR THE REST OF THE WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF
Hazardous weather outlook, Jun 10, 3:00 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUN 10 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
400 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI WILL PRODUCE SOME LOCALLY HEAVY RAIN AND WIND
GUSTS OF 30 TO 40 MPH THIS EVENING.  A WEAK ISOLATED TORNADO WILL
ALSO BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 34 AS THUNDERSTORMS
INTERACT WITH A WEAK SURFACE BOUNDARY OVER SOUTHEAST IOWA INTO WEST
CENTRAL ILLINOIS.  THE THREAT OF ANY TORNADO DEVELOPMENT SHOULD END
BY MID EVENING.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80.  LOCALLY HEAVY
RAIN WILL BE POSSIBLE AS THE STORMS MOVE EAST ALONG A FRONT STALLED
OVER EAST CENTRAL IOWA AND NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF EASTERN
IOWA AND NORTHWEST ILLINOIS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN
AND CENTRAL IOWA FRIDAY AFTERNOON...AS AN UPPER LEVEL DISTURBANCE
INTERACTS WITH A STALLED OUT FRONT OVER THE REGION. OTHER ISOLATED
THUNDERSTORMS MAY FORM OVER EASTERN IOWA...ALONG THE STATIONARY
FRONT DURING THE LATE AFTERNOON HOURS. THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR...DURING THE AFTERNOON AND EARLY
EVENING HOURS...TO ALLOW SOME STORMS TO BECOME SUPERCELLS.
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. BY EVENING...THUNDERSTORMS ARE EXPECTED TO
FORM INTO A SQUALL LINE AND MOVE THROUGH MUCH OF EASTERN IOWA AND
NORTHWEST ILLINOIS.  DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES MAY OCCUR WITH THESE STORMS THROUGH LATE EVENING.  THE
GREATEST RISK FOR ANY TORNADOES WILL BE ALONG AND JUST NORTH OF THE
STATIONARY FRONT.  AT THIS TIME...THIS FRONT IS EXPECTED TO BE FROM
CEDAR RAPIDS...TO DAVENPORT...TO PRINCETON ILLINOIS FRIDAY
AFTERNOON.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR
FURTHER UPDATES ON THIS POTENTIAL SEVERE WEATHER EVENT.

MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND SUNDAY...AND
AGAIN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER NORTHWEST ILLINOIS TODAY...AND
MAY BE NEEDED OVER EASTERN IOWA AND NORTHWEST ILLINOIS LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT.

REA/ERVIN/DLF

In the hours before

Special weather statement, Jun 10, 8:08 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT THU JUN 10 2004

ILZ007-009-015>018-024>026-035-110300-
BUREAU IL-CARROLL IL-HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-
PUTNAM IL-ROCK ISLAND IL-WARREN IL-WHITESIDE IL-
908 PM CDT THU JUN 10 2004

...TORNADO WATCH CANCELED...

TORNADO WATCH NUMBER 429...WHICH WAS IN EFFECT UNTIL 10 PM FOR
PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN CANCELED.
THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...
CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER...
HENDERSON...WARREN AND MCDONOUGH.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL LINGER FOR THE NEXT
SEVERAL HOURS...BUT NO SEVERE WEATHER IS EXPECTED.

LE
Local storm report, Jun 10, 8:31 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     BETTENDORF              41.56N 90.48W
06/10/2004                   SCOTT              IA   LAW ENFORCEMENT

            TREE LIMBS DOWN, SOME SHINGLES REMOVED, AND FENCE DAMAGE
            NEAR BETTENDORF HIGH SCHOOL. PUBLIC REPORT OF TWO FUNNEL
            CLOUDS IN THE AREA.

&&

CHS
Local storm report, Jun 10, 8:36 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FUNNEL CLOUD     5 W MORRISON            41.81N 90.06W
06/10/2004                   WHITESIDE          IL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BETWEEN FULTON AND MORRISON.

0713 PM     TSTM WND DMG     BETTENDORF              41.56N 90.48W
06/10/2004                   SCOTT              IA   LAW ENFORCEMENT

            TREE LIMBS DOWN, SOME SHINGLES REMOVED, AND FENCE DAMAGE
            NEAR BETTENDORF HIGH SCHOOL. PUBLIC REPORT OF TWO FUNNEL
            CLOUDS IN THE AREA.

0630 PM     TORNADO          WYANET                  41.36N 89.58W
06/10/2004                   BUREAU             IL   TRAINED SPOTTER

            TORNADO NEAR I-80 AND WYANET.

0616 PM     TORNADO          2 W WYANET              41.36N 89.62W
06/10/2004                   BUREAU             IL   LAW ENFORCEMENT

            TORNADO 2 MILES WEST OF WYANET.

0610 PM     FUNNEL CLOUD     5 NE ORION              41.40N 90.31W
06/10/2004                   HENRY              IL   LAW ENFORCEMENT

0610 PM     TORNADO          2 W WYANET              41.36N 89.62W
06/10/2004                   BUREAU             IL   LAW ENFORCEMENT

            THREE HOUSES DAMAGED.

0608 PM     TORNADO          BUDA                    41.33N 89.68W
06/10/2004                   BUREAU             IL   LAW ENFORCEMENT

            DAMAGE TO SEVERAL STRUCTURES SOUTH OF BUDA. TREES AND
            POWER LINES DOWN.

0552 PM     TORNADO          NEPONSET                41.30N 89.79W
06/10/2004                   BUREAU             IL   LAW ENFORCEMENT

            POWER LINES DOWN AND DAMAGE TO ONE STRUCTURE.

&&

CHS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnson

When
June 11, 1:50 AM CST to 12:15 PM CST
Where
Johnson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Flood, Iowa

When
June 11, 1:50 AM CST to 12:15 PM CST
Where
Iowa forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416336, 5416337.